Indiana, 2013Damaging Winds in Indiana, July 23, 2013
July 23, 2013 · NWS IND · 5 events in 4 counties and zones
Scattered strong to severe thunderstorms producing mainly wind damage impacted parts of central Indiana on the 20th and again on the 23rd as a frontal boundary lingered over the region. A line of scattered thunderstorms pressed southeast through southern portions of Indiana during the afternoon hours on July 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms producing mainly wind damage impacted parts of central Indiana on the 20th and again on the 23rd as a frontal boundary lingered over the region. A line of scattered thunderstorms pressed southeast through southern portions of Indiana during the afternoon hours on July 23rd. Some wind damage reports were received, mainly southwest of Indianapolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 12:39 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 23, 12:39 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
139 PM EDT TUE JUL 23 2013
.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 353 AM EDT TUE JUL 23 2013
SCATTERED THUNDERSTORMS WILL BE THE RULE TODAY AS A COLD FRONT
FROM SOUTHERN LAKE MICHIGAN TO THE CENTRAL PLAINS SWEEPS SOUTH
ACROSS OUR AREA THIS AFTERNOON. A FEW STORMS MAY LINGER INTO OUR
FAR SOUTH THIS EVENING. OTHERWISE...DRY AND UNSEASONABLY COOL
WEATHER WILL BE THE RULE WEDNESDAY AND THURSDAY AND WITH SLIGHTLY
WARMER TEMPERATURES BUT STILL DRY FRIDAY.
MODELS INDICATE AN UPPER TROUGH WILL REMAIN OVER THE GREAT LAKES
AND NORTHEAST STATES THROUGH EARLY NEXT WEEK. ANOTHER COLD FRONT WILL
MOVE SOUTHEAST ACROSS OUR REGION AROUND SATURDAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS AROUND THAT TIME. OTHERWISE...DRY WEATHER
WILL BE THE RULE FRIDAY AND AGAIN EARLY NEXT WEEK. TEMPERATURES
WILL ALSO REMAIN A LITTLE COOLER THAN NORMAL FOR THIS TIME OF YEAR.
&&
.NEAR TERM /TODAY/...
ISSUED AT 353 AM EDT TUE JUL 23 2013
RADAR INDICATES A LINE OF SHOWERS AHEAD OF THE COLD FRONT FROM SOUTH
BEND TO NEAR LAFAYETTE TO EAST CENTRAL ILLINOIS. THIS LINE HAS BEEN
WEAKENING AND RAPID REFRESH INDICATES THAT IT MAY BRIEFLY DISSIPATE
BY MID MORNING. HOWEVER THE COMBINATION OF A COLD FRONT MOVING INTO
OUR REGION AND A VERY WARM UNSTABLE AIRMASS WILL CAUSE THUNDERSTORMS
TO REDEVELOP BY EARLY AFTERNOON.
MODEL CAPES OF UP TO 5000 J/KG ARE INDICATED ACROSS OUR SOUTH THIS
AFTERNOON. THIS IS BASED ON SURFACE DEWPOINTS IN THE UPPER 70S
WHICH MAY BE A LITTLE BIT HIGH. NERVELESS A VERY UNSTABLE AIRMASS
WILL BE ACROSS OUR REGION...ESPECIALLY SOUTH. SPC HAS OUR SOUTHWEST
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. WILL RAISE A POPS A LITTLE
MOST AREAS...ESPECIALLY SOUTH THIS AFTERNOON.
HIGHS TEMPERATURES TODAY WILL RANGE FROM THE LOWER 80S NORTH
TO NEAR 90 SOUTH. WENT SLIGHTLY ABOVE A MOS BLEND IN THE NORTH...
OTHERWISE NO SIGNIFICANT CHANGES MADE.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ISSUED AT 353 AM EDT TUE JUL 23 2013
A FEW THUNDERSTORMS MAY LINGER IN OUR FAR SOUTH THIS EVENING.
OTHERWISE...DRY AND COOLER WEATHER WILL BE THE RULE THROUGH
THURSDAY NIGHT AS HIGH PRESSURE OVER THE UPPER MIDWEST BUILDS
SOUTHEAST ACROSS OUR REGION. THE NAM INDICATES 850 MB TEMPERATURES
AS LOW AS +7 DEGREES WEDNESDAY WHILE THE GFS IS CLOSER TO +10.
ON WEDNESDAY AFTERNOON THE NAM HAS TWO METER TEMPERATURES IN THE
LOWER 70S WITH MID 70S SOUTH. THIS WILL RESULT IN PLEASANT TEMPERATURES.
WENT NEAR OR SLIGHTLY ABOVE A MOS BLEND ON TEMPERATURES FOR HIGHS BOTH
WEDNESDAY AND THURSDAY AS THERE WILL BE LOTS OF SUNSHINE.
DAYTIME TEMPERATURES WILL BE A FEW DEGREES WARMER THURSDAY AS
COLD ADVECTION DECREASES. A MOS BLEND ON TEMPERATURES SEEM
REASONABLE MOST AREAS...ALTHOUGH I TWEAKED THEM UP A DEGREE OR TWO
IN SOME AREAS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 140 PM EDT TUE JUL 23 2013
MOST SIGNIFICANT DIFFERENCE BETWEEN MODELS TIMING OF LOW PRESSURE
SYSTEM PASSING OVER WEEKEND...WHICH WILL IN TURN AFFECT POPS. IN
SUCH SITUATIONS CONSENSUS WORKS WELL. CAN JUST STICK WITH
INITIALIZION FROM REGION.
&&
.AVIATION /DISCUSSION FOR THE 231800Z TAF ISSUANCE/...
ISSUED AT 1158 AM EDT TUE JUL 23 2013
A COLD FRONT HAS NOT YET REACHED CENTRAL INDIANA AT THIS HOUR BUT
SHOULD EVENTUALLY MOVE VERY QUICKLY THROUGH THE HOURS OF 19-00Z.
THERE HAS BEEN VERY LITTLE DEVELOPMENT UPSTREAM...AND THE BULK OF
THE GUIDANCE HAS NOT HANDLED THIS FEATURE VERY WELL...SAVE FOR THE
HRRR WHICH IS BASICALLY KEEPING MOST OF CENTRAL INDIANA DRY FOR THE
FRONTAL PASSAGE. IT DEPICTS A WEAK LINE FORMING AROUND 20Z...AND
THEN QUICKLY DISSIPATING. SO THERE IS VERY LITTLE CONFIDENCE IN POPS
AT THIS TIME AND WILL CONTINUE TO OMIT ANY MENTION OF SHOWERS OF TS
FOR NOW. IF DEVELOPMENT OCCURS LATER IN THE AFTERNOON THEN THIS CAN
BE TIMED IN THE TAFS. SUSTAINED WIND SPEEDS WILL RANGE BETWEEN 6 TO
12 KTS WITH SOME GUSTS UP TO 20 KTS THIS AFTERNOON AND EVENING. POST
FRONT...WINDS WILL BECOME NORTHERLY THIS EVENING AT 5 TO 10 KTS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....JK
AVIATION...SMF
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 23, 8:04 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 AM EDT TUE JUL 23 2013
INZ021-028>031-035>049-051>054-241315-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
904 AM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND MAY LINGER INTO
THIS EVENING ACROSS THE FAR SOUTH. A FEW STRONG STORMS WITH GUSTY WINDS
SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING MAY OCCUR. HOWEVER WE ARE
NOT EXPECTING AN OUTBREAK OF SEVERE WEATHER FOR AREAS ALONG AND
NORTHEAST OF A LINE FROM VINCENNES TO SHELBYVILLE AT THIS TIME.
HAZARDS: THUNDERSTORMS...LIGHTNING...GUSTY WINDS...HAIL AND HEAVY RAIN.
TIMING: THE STRONGEST STORMS ARE POSSIBLE THIS AFTERNOON.
DISCUSSION: SCATTERED THUNDERSTORMS WILL REDEVELOP BY AFTERNOON AS
A COLD FRONT MOVES SOUTH INTO OUR REGION. COOLER AND DRIER AIR
BEHIND THE FRONT WILL CAUSE THUNDERSTORMS TO END TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: DRY AND MILD WEATHER WILL BE THE RULE MOST OF THIS
PERIOD. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE AROUND SATURDAY.
WE ARE NOT EXPECTING ANY OF THESE TO BE SEVERE AT THIS TIME.
DISCUSSION: HIGH PRESSURE OVER THE UPPER MIDWEST WILL MOVE
SOUTHEAST ACROSS OUR REGION OVER THE NEXT SEVERAL DAYS. ANOTHER
COLD FRONT WILL MOVE ACROSS OUR REGION AROUND SATURDAY. AFTER IT
MOVES THROUGH HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST ONCE
AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ055>057-060>065-067>072-241315-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
904 AM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS
AFTERNOON AND EARLY TONIGHT. IN ADDITION THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LARGE HAIL. HEAT INDEX VALUES OF 95 TO 100 DEGREES ARE
POSSIBLE THIS AFTERNOON.
HAZARDS: THUNDERSTORMS...LARGE HAIL...DAMAGING WINDS...HEAT INDEX
VALUES OF 95 TO 100.
TIMING: MAINLY THIS AFTERNOON.
DISCUSSION: SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON AS
A COLD FRONT MOVES SOUTH INTO OUR REGION. COOLER AND DRIER AIR
BEHIND THE FRONT WILL CAUSE THUNDERSTORMS TO END TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: DRY AND MILD WEATHER WILL BE THE RULE MOST OF THIS
PERIOD. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE AROUND SATURDAY.
WE ARE NOT EXPECTING ANY OF THESE TO BE SEVERE AT THIS TIME.
DISCUSSION: HIGH PRESSURE OVER THE UPPER MIDWEST WILL MOVE
SOUTHEAST ACROSS OUR REGION OVER THE NEXT SEVERAL DAYS. ANOTHER
COLD FRONT WILL MOVE ACROSS OUR REGION AROUND SATURDAY. AFTER IT
MOVES THROUGH HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST ONCE
AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
CP
In the hours before
Special weather statement, Jul 23, 12:46 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
146 PM EDT TUE JUL 23 2013
INZ060-067-231830-
KNOX-SULLIVAN-
146 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN KNOX AND SOUTHERN
SULLIVAN COUNTIES UNTIL 230 PM EDT...
AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SULLIVAN...OR 14 MILES EAST
OF ROBINSON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAXTON...
CARLISLE...
OAKTOWN...
FREELANDVILLE...
EDWARDSPORT...
SANDBORN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3908 8747 3894 8724 3891 8724 3891 8718
3890 8717 3882 8723 3876 8738 3904 8756
TIME...MOT...LOC 1746Z 316DEG 15KT 3901 8747
MRD/CPSpecial weather statement, Jul 23, 1:01 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
201 PM EDT TUE JUL 23 2013
INZ062-063-231830-
BROWN-MONROE-
201 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN BROWN AND MONROE
COUNTIES UNTIL 230 PM EDT...
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF BLOOMINGTON...MOVING SOUTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLOOMINGTON...
WHITEHALL...
INDIANA UNIVERSITY...
SMITHVILLE...
FAIRFAX STATE RECREATION AREA...
MONROE RESERVOIR...
WOODVILLE HILLS...
YELLOWWOOD LAKE...
CHARLES DEAM WILDERNESS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3899 8644 3911 8668 3926 8668 3919 8626
3905 8627 3905 8632 3901 8632 3899 8634
TIME...MOT...LOC 1801Z 295DEG 26KT 3917 8662
MRD/CPThunderstorm Wind, Sullivan
- When
- July 23, 1:13 PM EST
- Where
- Sullivan County, 0.35 mi S of Carlisle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.965, -87.399
No damage was reported from an estimated 60 mph thunderstorm wind gust in this location.
Thunderstorm Wind, Greene
- When
- July 23, 1:19 PM EST
- Where
- Greene County, 2.12 mi NNW of Bloomford Shawnee Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.079, -87.012
The fire department reported an estimated 60 mph thunderstorm wind gust at the intersection of State Road 67 and 57. Tree limbs were reported down as well.
Thunderstorm Wind, Monroe
- When
- July 23, 1:20 PM EST
- Where
- Monroe County, 1.38 mi S of Kirby
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 39.110, -86.600
A few trees were downed southwest of Bloomington due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Monroe
- When
- July 23, 1:35 PM EST
- Where
- Monroe County, 2.14 mi E of Bloomington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -86.480
A trained spotter reported several tree branches down due to an estimated 60 mph thunderstorm wind gust.
Thunderstorm Wind, Bartholomew
- When
- July 23, 1:45 PM EST
- Where
- Bartholomew County, 1.96 mi NW of Columbus
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.238, -85.858
Several tree limbs and power lines were downed in and near this location due to strong thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471052, 471060, 471056, 471061, 471069.